Amitriptyline update : Amitriptyline... - Restless Legs Syn...

Restless Legs Syndrome
14,084 members8,949 posts

Amitriptyline update

Paul007
Paul007

Amitriptyline update, you was all correct and the bloody stuff made my RLS/PLMD Worse. Also didn't help my spinal pain at all. My GP has recommended Pregabalin to battle both RLS and Spine pain and my question is does anyone have success with Pregabalin with RLS

16 Replies
oldestnewest

Pregabalin/ Lyrica is used successfully, widely for rls. It is also an effective painkiller, lying between NSAIDs and opiates.

It does have side effects for some people, at higher doses and should be titrated and tapered gradually.

It is more expensive than Gabapentin, which is a similar medication.

Good luck.

Paul007
Paul007
in reply to Madlegs1

Cheers Madlegs1, starting really low dosage as I have to wean myself off the diazepam

Manerva
Manerva
in reply to Paul007

I take gabapentin (which pregabalin is a precursor) and find it effective for both nerve pain and RLS.

You have to take it a few weeks before it becomes fully effective.

SS26
SS26
in reply to Manerva

How much and when do you take the Gabapentin? I have taken Gabapentin for 10 years for RLS. The past 6 months it is almost like the Gabapentin is making the RLS worse. I take 300 mg at 6pm and within 2 hours after taking it my RLS is awful. I wait about 3 hours and then take another 300 mg. Within a couple of hours same reaction as the 6pm dose.

Nlthomp
Nlthomp
in reply to SS26

From what I’ve read on this forum, augmentation is not a problem with Gabapentin; only DAs. I’m about to wean off Ropinirole and have started Gabapentin. Thoughts anyone?

Hello there,

I ditched the DA'S a while ago and have had about 4 weeks now on Gabapentin and although my GP prescribed 900mg @ 3x300mg per day, I have increased it myself to 4x300mg per night as its better for RLS to take on a night.

I start first dose at 5.15pm then @ every two hours till 11.15pm. This seems to be doing, the trick now.

Legs are more relaxed than they have been in years. I have seen a gradual improvement in the stillness of my legs over the 4 weeks but with the increase to 1200mg per day, I have managed to sleep right through the night without any disturbance two consecutive nights.

Its a miracle 🌟 considering how bad my legs and body were so it probably will all go wrong now since I have "bragged" about getting a full night's sleep 😩.

What dosage of Gabapentin are you taking and when are you taking it? This stuff really matters. Manerva gave me some useful tips regarding this.

Cheers me dears!

Thanks for the response CLL. Sounds like it is a miracle for you. I’m so happy to hear this! Still drinking that occasional glass of wine? 😋 I am taking Gabapentin 300mg 6hrs before bed and 600mg 3hrs before bed. My RLS is worse, but I think it’s because I weaned down to 1mg a week ago. I’m thinking the Gabapentin hasn’t started working yet, or the Ropinirole is augmenting. I messaged Manerva to get his advice. As for now, I guess I’ll wait it out. Keep us posted on your great success!!

Manerva
Manerva
in reply to SS26

I am currently (perhaps unusually) lucky, I only take 600mg. It has been working for me for almost a year.

The commonly accepted minimum effective dose is 900mg.

This is what you are taking.

However it may need 1200mg or more to be effective.

The is evidence that gabapentin works, but no "long term" evidence.

There are several possible explanations for what you're experiencing, but these are only informed guesses.

One explanation is that it ceasing to work.

Another is that, as does happen, your RLS has got worse as you've aged, so 900mg isn't enough anymore.

Another is that, in combination with this, splitting the dose into 3 and/or 3 hours apart might not be the optimum pattern. You could try splitting into 2 doses, e.g. one of 300mg and one of 600mg and/or decrease the gap from 3 to 2 hours. I'd have to calculate this but due to the way in which gabapentin is absorbed and eliminated it may mean with your current regime, the amount in your blood stream isn't getting high enough.

When a RLS medication starts to make it worse rather than better. This is known as augmentation. However whereas it is very common when taking a dopaminergic med, It's either quite rare with gabapentin if not impossible. This is because gabapentin does not increase dopamine levels, the theoretical cause of augmentation.

Furthermore you don't identify any other of the indications of augmentation.

These suggests some possible solutions, all of which are trial and error and perhaps try one at a time. If you try all at once you won't know which has worked.

Solutions

1) Increase the dose. If symptoms get worse, not better, then reduce the dose again. If symptoms then get better with the reduction then it would seem logical.to assume that gabapentin IS making your RLS worse. (Not just being less effective).

2) Split the dose 2 ways not 3. See if that works.

If 1) and 2) make no difference, switch to pregabalin,. This is more easily and consistently absorbed than gabapentin. There is no need to split the dose of Pregabalin.

Look at what else is happening with your health and what other medications you're taking.

E.g. doctors now quite commonly prescribe medication for stomach problems that make RLS worse. Proton pump inhibitors (anything ending in "prazole") can make RLS worse or may actually cause it. So can H2 inhibitors like Zantac and "prokinetics" like Metclopramide or Domperidone.

SSR and tricyclic antidepressants can make RLS worse.

Medicinrs with antihistamines

Alcohol

refined sugar.

Problems with diabetes, kidneys or thyroid gland. These can be tested.

Mineral and vitamin deficiencies.

Iron is the main deficiency associated with RLS. This is best assessed by a "ferritin" test. It's fairly well accepted that for someone with RLS, ferritin should be over 100 mcg/L. NOTE, this is well above the minimum value accepted as "normal". Normal is not enough.

Low potassium is another known factor as demonstrated by people suffering kidney failure, haemodialysis, taking potassium depleting diuretics or some other factor.

Whether there is a lack of potassium in your blood or in your cells it may affect normal nerve and muscle function. In this case there may be other symptoms. Serum potassium can easily be tested.

RLS sufferers can benefit from increasing their vitamin B12 and D, IF there is a deficiency, but not if there isn't.. These can be tested.

I hope this helps.

I would suggest that if anyone suggests taking a dopamine agonist for RLS, I would read other members experiences of these, i.e. pramipexole, ropinirole or rotigotine before even remotely considering one as an alternative.

Hi

I’ve been on Pregabalin for 18 months and on the whole am really pleased. I take 150mg at 8pm and would say I get about 80% coverage. Some nights I get a breakthrough but i wander round and find something to eat (😬) and am back in bed after 5 minutes. There were a few side effects when I started but I’m glad I persevered, they settled down and I have my life back. I’ll take that for now!

Pam

Paul007
Paul007
in reply to Pam34

Hiya Pam, great to hear their working. That gives me some hope but can I ask if they make you drowsy to help with sleeping

Pam34
Pam34
in reply to Paul007

They do make you drowsy, and until you get used to them they can make you feel drowsy during the day too. But I’ll put up with that if I get a good nights sleep. I’ll put up with most things to get a good nights sleep!!!

I have been on pregabalin for some time now and it’s finally working my legs don’t jump around much now I’m glad to say

The main side effects are drowsiness, dizziness, gait problems, (stumblng) and weight gain.

I've experienced the first 3. This increases the risk of falling over.

They wear off, i.e. a) as you get used to them and b) as the day proceeds.

My strategy was to crawl.to bed, on all fours, early!

Paul007
Paul007
in reply to Manerva

Is it safe to drive on them

Manerva
Manerva
in reply to Paul007

I'm tempted to write, not in the middle of the night! That's not a good idea anyway.

However, once you do get used to pregabalin the side effects fade. You have to trust your own judgment on when it's safe and when it's not.

I find I have less problems with gabapentin than I did when I was taking a dopamine agonist, because I did suffer "sudden daytime sleepiness", which like epilepsy is a "notifiable" condition. Gaba doesn't seem to cause that, you know you're drowsy.

I think that the Pregabalin has been helping with restless/kicking/spasm legs. I take other meds as well and I am not sure how they impact on said problem. Other meds are Longtec and Shortec.

Not sure if this helps.

You may also like...